How would you treat fatty liver in a middle-aged overweight woman with the following profile: liver function tests normal; HDL 70 mg/dL; LDL 160 mg/dL; and triglycerides 170 mg/dL. The patient uses alcohol occasionally, takes no medications, and complains of right upper-quadrant discomfort. One clinician recommends aggressive statin treatment. A second clinician says to treat cautiously with low-dose statin therapy. Which would you recommend?
—REBEKAH MIRANDA, CRNP, Buena Park, Calif.
Fatty liver disease, a condition in which excess adipose tissue is stored in the liver, was previously seen in association with repeated consumption of alcohol. In the 1970s, corresponding with the start of the obesity epidemic in the United States, fatty liver began to appear in nondrinkers (particularly in obese, diabetic, or hyperlipidemic patients). This condition is known as nonalcoholic fatty liver disease (NAFLD). In fact, NAFLD has been referred to as the “hepatic component of the metabolic syndrome.” Fatty liver disease exists along a continuum—from fat deposits in the liver that do not appear to be causing liver damage (hepatic steatosis) to severe liver inflammation (nonalcoholic steatohepatitis [NASH]) and even cirrhosis with end-stage liver disease requiring a liver transplant.
This patient’s normal liver enzymes suggest that she does not currently have NASH (although a liver biopsy is necessary to make this diagnosis). I suspect her NAFLD was diagnosed via ultrasound, likely requested to better differentiate the cause of her right upper-quadrant discomfort. While the majority of those with NAFLD do not progress to NASH or cirrhosis, most have hyperlipidemia and will likely develop coronary artery disease. With this in mind, I would treat this patient aggressively. Additionally, statin therapy has been shown to improve liver enzymes in those with NASH-associated elevations. Improving her cholesterol would also theoretically help her liver in the long run. The presence of fat in her liver does not increase her risk of a statin-induced idiosyncratic reaction resulting in inflammation. As with all patients taking statins, liver enzymes should be periodically monitored.
—Bruce D. Askey, MSN, CRNP (127-10)